Symptom: Stool, Changes in (color, buoyancy, etc)

Initial Grading Reminder

No grade

Assessment and Grading

Characterize the symptom (onset, pace)

Ask the patient:

Have you had changes in your stool previously? Are your stools floating? Are they light colored? Is this a new or worsening symptom? When did it start or get worse? Has it developed gradually or suddenly?

Grade the symptom

No grading necessary

Patient Query Regarding Other Symptoms/Red Flags

Ask the patient:

Do your bowel movements smell differently than usual and/or have an oily consistency? Do you have diarrhea? Do you have nausea, dizziness, weight loss, abdominal (belly) pain, or fever?

These sign/symptoms are consistent with floating stools and GI toxicity.

Do you have any other changes in your bowel movements? Do you have any yellowing of the skin, severe abdominal (belly) pain, sleepiness, or is your thinking foggy?

This set of conditions in consistent with light-colored stools and hepatitis.

Patient Factors to Consider That Affect the Approach to Intervention

Consider the following in individualizing the intervention: Is the patient a good or poor historian? Any language barriers or cognitive deficits? Is the patient reliable (able to carry out treatment recommendations)? Does this patient have alcohol/substance abuse issues? Does the patient have transportation? Is there sufficient caregiver support?

  • Click Here for Telephone Triage

    Suggested Intervention

    While the stool changes alone are not a reason for an office visit, patients with any of the red-flag symptoms should be seen.

  • Click Here for In-Office Triage

    Nursing Assessment of Potential Causes

    GI Toxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear weak?
    • Has the patient lost weight?
    • Does the patient appear dehydrated?
    • Does the patient appear in distress?
    • Quantity & quality of bowel movements (e.g., change in/increased frequency over baseline): solid, soft, or liquid diarrhea; dark or bloody stools; or stools that float
    • Fever
    • Abdominal pain or cramping
    • Increased fatigue
    • Upset stomach, nausea, or vomiting
    • Bloating/increased gas
    • Decreased appetite or food aversions
    • Serum chemistry/hematology abnormalities
    • Infectious vs immune-related adverse event causation
    • Peritoneal signs of bowel perforation (i.e., pain, tenderness, bloating)

    Hepatotoxicity - Nursing Assessment

    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Look
    • Listen
    • Recognize
    • Does the patient appear fatigued or listless?
    • Does the patient appear jaundiced?
    • Does the patient appear diaphoretic?
    • Does the patient have any ascites?
    • Change in energy level?
    • Change in skin color? Yellowing?
    • Change in stool color (paler)?
    • Change in urine color (darker/tea colored)?
    • Abdominal pain: specifically, right upper quadrant pain?
    • Bruising or bleeding more easily?
    • Fevers?
    • Change in mental status?
    • Increased sweating?
    • Elevation in LFTs
      • AST/SGOT
      • ALT/SGPT
      • Bilirubin (total/direct)
    • Alteration in GI function
    • Symptoms such as abdominal pain, ascites, somnolence, and jaundice
    • Other potential causes (viral, drug toxicity, disease progression)

    Differential Diagnosis

    What do you suspect is the cause of the stool changes?